By Angela “Angie” Brookes
As I sit down to write this article, several thoughts cross my mind and all sorts of different emotions begin to surface. I think back to a grim Winter night in 2012 when I witnessed an event that has remained fresh in my mind until the present day.
I was 22-years-old and experiencing my first (and last, as of yet) rainy season here in San Francisco. I had been living in Golden Gate Park for several months and was relieved that I had somehow managed to obtain a 90-day bed at a local youth shelter. I remember what happened that evening as clearly as if it were yesterday: One moment, I am sitting in the shelter’s common area, enjoying a hot meal; the next, a loud fuss is echoing through the halls. A shelter employee runs past me and I can hear a ring of keys jingling loudly in his pocket. A few fellow residents crowded around the bathroom door. “It’s Shawn!” yelled a girl called Heather, my bunkmate. He’s been in the bathroom for a really long time! He’s not answering. We can’t get the door open!” I rose from my seat in such a way that my chair nearly toppled over and I stumbled toward the commotion. At that very same moment, I knew. My friend Shawn was locked in the bathroom, and he had overdosed.
If you are on the street or know people who are, it is likely that these overdoses are not exactly “breaking news.” By now, most of us have heard about the “China White” (very potent heroin) in town that was actually not heroin at all, but fentanyl, a drug that can be 40 to 50 times stronger than heroin (and 80 to 100 times stronger than morphine). When bought and used as heroin, it can cause users to fall rapidly into an overdose, often rendering them extremely difficult to revive, if at all. This epidemic is not quite over. Late last month, news spread that the same drug, fentanyl, is being pressed into pills and sold on the street as Xanax (an anti-anxiety medication). This is especially dangerous because not only does it put intravenus drug users in harm’s way, but pill users as well. In just one day, four people were admitted to San Francisco General Hospital after ingesting the fake Xanax pills. One of those people, tragically, was not discharged in the traditional manner.
The opioid epidemic in general is running rampant in every corner of our country. It began in the mid-2000s with drugs like OxyContin and oxycodone (pharmaceutical opioids typically prescribed for pain management). Soon after, use of these drugs skyrocketed as patients, drug users, and dealers crossed state lines to get multiple prescriptions from multiple doctors. Finally, over the last few years, a system was implemented to monitor the rate at which these medications were prescribed. As a result, the whole nation experienced an increase in heroin use and it became more prevalent than ever before.
Every day, my e-mail inbox floods with news articles about what the government is (and is not) doing to decrease prescription painkiller and heroin use. “These [facts] are hard for people to hear because… it requires acceptance of the fact that people do, and will, continue to use drugs; they will use drugs that can be harmful to them,” writes local Harm Reductionist and DOPE Project manager, Eliza Wheeler.
Here in the San Francisco Bay Area, the DOPE (Drug Overdose Prevention Education) Project takes a different approach. The non-profit organization works to distribute naloxone, a drug that reverses opioid overdoses (also known as “Narcan”), and get it into the hands of as many people as possible. Rather than working to decrease drug usage, the organization focuses instead on educating people to prevent and reverse overdoses.
Here are the numbers:
This past summer, in just four months (June through September), San Francisco alone had 294 overdose reversals reported to the DOPE Project. For the sake of perspective, it is also worth mentioning that during the entire year of 2014, our overdose reversals capped at 365. To break it down even further, this means that 2014 had only 71 more overdoses all year than we had this past summer! So who is saving all these lives? During those same summer months, the DOPE Project trained 495 new people in overdose prevention and naloxone administration. Those 495 people included drug users, their friends, their families, medical personnel, service providers at local organizations, and more recently, the SFPD.
You may or may not be wondering, “What does this have to do with me?”
The fact is, the recent spike in Bay Area overdoses is something that affects everyone. If you live in San Francisco (either housed or on the street), it is likely that you pass through downtown on a semi-regular basis. Anyone who walks to and from work or stretches their legs during the lunch hour may pass by an overdose victim without even knowing it, mistaking the person for someone taking an afternoon nap. This is why the DOPE Project works to train and distribute naloxone to as many people as possible. Anyone and everyone can be trained to act in the unfortunate event of an overdose.
I find it necessary to include that the overdose victim mentioned in the beginning of this article did survive. Being a client at the local syringe exchanges and a future harm reductionist (unbeknownst to me at the time), I knew exactly what to do. I had seen it on every flyer I had ever gotten at the Exchange: Sternum Rub, Rescue Breathing, Call 911. After several minutes of preforming rescue breathing on my friend, the paramedics arrived and administered the naloxone to him. His eyes opened and he sat up, right in front of me, as if nothing had even happened.
I do believe that overdose is a subject that affects all of us, whether we know it or not. All San Francisco syringe exchanges distribute naloxone and provide training for those who want to help. If you are interested in learning more, or would like to be trained in what to do in the event of an overdose, you can call the DOPE Project at (510) 285-2871 or visit any of the San Francisco syringe exchange sites.
Please note: Some names have been changed for privacy purposes.